Tornado, Williams
- When
- July 5, 9:58 PM CST
- Where
- Williams County, 5 mi W of Williston
- Rating
- F0
- Path width
- 40 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 48.150, -103.733
Briefly touched down in open country.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM CST, 7 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUL 5 2001 SURFACE FRONT CONTINUES TO DEVELOP IN THE LEE OF THE ROCKIES WITH GRADIENT TIGHTENING OVER BIS CWA. LOW LEVEL JET IS BECOMING ESTABLISHED IN RESPONSE TO THIS...TRANSPORTING 65+ DEW POINT TEMPERATURES INTO WESTERN CWA AND EASTERN MONTANA...WHERE -4 TO -6 SURFACE BASES LI/S ARE WIDESPREAD. PER SPC DISCUSSION AM ANTICIPATING STORMS TO FORM ALONG/AHEAD OF FRONT...IN AREA OF BEST WAA AND MOISTURE POOLING...AND MOVE INTO WESTERN ND. SATELLITE/LTG CHARTS NOT INDICATING ANY CONVECTION YET...AND KGGW 88D INDICATES THE NEAREST SHOWERS ARE STILL 60 MILES WEST OF KGGW...SO FEELING IS IT WOULD BE LATE TONIGHT BEFORE ANY STORMS REACH THE EASTERN CWA. K INDEX...HEAVY RAIN INDICATOR...AT BIS ONLY 23 THIS AM WITH GGW AT 32. STORMS IN SIMILAR SITUATIONS THIS SEASON HAVE BEEN HEAVY RAIN PRODUCERS...AND SOME CONCERN GOES THAT WAY THIS FORECAST... ESPECIALLY WITH SUCH HIGH DEWS AND PRECIPITATBLE WATER VALUES. TIMING OF FRONT PUTS IT OUT OF CWA BY 18Z FRIDAY. WILL CUT OFF STORM CHANCES WEST BEFORE SECOND PERIOD BUT KEEP CHANCES AT JMS THROUGH THE MORNING. ADVECTION BEHIND FRONT IS RATHER STRONG BUT ONLY FOR A 6 HOUR PERIOD...THEN WAA GETS UNDERWAY. WEAK H5 RIDGE BUILDS BACK OVER THE NORTHERN PLAINS THROUGH THE MIDDLE OF NEXT WEEK...THOUGH THERE IS INDICATION THAT WITH THE WEAKER RIDGE SHORT WAVES WILL MAKE IT TYHROUGH WITH STORMS FOR THE END OF THE WEEKEND. .BIS...NONE. JP MARTIN
NDZ009-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1000 PM CDT THU JUL 5 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN MONTANA. THIS AREA IS MOVING TO THE EAST NORTHEAST AT 30 MPH AND IS NOW MOVING INTO NORTHWEST NORTH DAKOTA. THESE THUNDERSTORMS ARE VERY DANGEROUS AND HAVE A HISTORY OF WINDS IN EXCESS OF 60 MPH AND PRODUCING HAIL THE SIZE OF NICKELS. FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY...IF NECESSARY SEEK SHELTER IN A STURDY BUILDING AS THE THUNDERSTORMS ARE VERY DANGEROUS. PA NNNN
NDZ001>003-009>011-017-018-031>033-040-041-043-044-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1005 PM CDT THU JUL 5 2001 ...SEVERE THUNDERSTORM WATCH FOR WESTERN AND PARTS OF NORTH CENTRAL NORTH DAKOTA UNTIL 2 AM CDT... AT 10 PM CDT A BROKEN LINE OF THUNDERSTORMS WAS MOVING THROUGH EASTERN MONTANA...FROM WESTBY AND PLENTYWOOD...THROUGH BROCKTON...TO GLENDIVE. STORMS WERE MOVING TOWARD THE NORTH DAKOTA BORDER AT ABOUT 30 MPH. THE NATIONAL WEATHER SERVICE IN GLASGOW MONTANA HAS RECEIVED REPORTS OF WIND OVER 60 MPH WITH THE STORMS NORTH OF THE MISSOURI RIVER...AND NEARLY ONE INCH DIAMETER HAIL WITH THE STORMS SOUTH OF THE RIVER. SEVERE WEATHER IS POSSIBLE IN THE WATCH AREA TONIGHT...BE READY TO TAKE ACTION IF THESE STORMS MOVE INTO YOUR AREA. JP MARTIN
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
Briefly touched down in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2001Every state in 2001This day in weather historyThe tornado archive for North Dakota, 2001Warnings in North Dakota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256867.